Wildfire, Carson
- When
- July 9, 12:30 PM CST to 6:01 PM CST
- Where
- Carson forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.404, -101.354 (the zone’s center; the record gives no point)
The Arrington wildfire began around 1230CST about three miles southeast of Skellytown Texas in Carson County. There were no reports of any homes or other structures threatened, damaged or destroyed by the wildfire.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The Arrington wildfire began around 1230CST about three miles southeast of Skellytown Texas in Carson County. There were no reports of any homes or other structures threatened, damaged or destroyed by the wildfire. There were also no reports of any injuries or fatalities. The wildfire consumed four hundred and ninety-seven acres. The Borger Fire Department, the Crutch Ranch VFD, the Fritch VFD, the Hoover VFD, the Pampa Fire Department, the Skellytown VFD, the Texas A&M Forest Service, the Turnersville VFD, and the White Deer VFD responded to the wildfire. The wildfire was contained around 1600CST and brought under control around 1801CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 9, 11:42 AM CST, 48 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
1242 PM CDT Thu Jul 9 2020
.AVIATION...
18z TAF Issuance...A boundary is draped across the southeast
Texas Panhandle with north northwest winds at all three TAF sites.
Winds will begin to turn clockwise through tonight with winds
remaining out of the northeast at DHT/GUY through the period,
while AMA will continue turning until winds are out of the south
through the remainder of the period. Wind speeds will be 5 to 15
knots with gusts up to 20 knots possible through the TAF period.
An isolated thunderstorm or two is possible this afternoon and
evening, but will likely remain east of the TAF sites. A few low
clouds may move into the north with a potential of MVFR ceilings
at DHT/GUY into the morning hours, but confidence was low at this
point to include in the TAFs.
Rutt
&&
PREV DISCUSSION... /Issued 346 AM CDT Thu Jul 9 2020/
SHORT TERM...Today and Tonight...
H5 heights will rise to near 594 DM through tonight as high
pressure center in NM strengthens. Lee cyclogenesis over the NRN
Panhandles will create cyclonic wind flow across the area with a
N-NW flow developing across the NW half and more WSW flow in the
SW. An assoc SFC trough will extend from near Lipscomb to Happy by
the afternoon. As opposed to yesterday, when there was a subtle
negative vort providing subsidence across the area, there is a
very weak positive vort forecast to be over the area today on the
NE side of the high. Given this, there is some potential for a
TSTM or two to develop in deeper the moisture axis that is
slightly displaced a bit further east of this feature across the
SE Panhandles. If storms do develop, believe updrafts may still
struggle just enough against a cap, that SVR potential will
remain limited, but 30-35 kt 0-6 km shear and 1200 j/kg MLCAPE
does suggest we can't completely rule out an isolated SVR storm if
we get a storm at all, and if the it can fight the cap enough to
develop a stronger updraft. Currently, we are not outlooked by SPC
for SVR Storms given the very low probability. The window for any
TSTM development will be limited to the late afternoon and early
evening.
The combination of rising heights and downsloping low level wind
field are expected to lead to temps a few degrees warmer than what
we saw yesterday. Question is, how much of the area will reach
the 105 degree heat advisory criteria for on-caprock counties. The
criteria is 110 off the Caprock and this is not expected to occur.
Decided to go with a marginal Heat Advisory for the SW 6 COs and
up the Canadian River a bit into Hutchinson and Roberts COs, but
there is some concern that there has been a bit of a warm bias in
guidance recently and several of the bias corrected blends, which
have verified better of late, hold highs closer to 102-104 degrees
(except in the typical hotpots). There is a huge range in the
temp guidance today, esp in the NE. Some models are very warm in
the NE Panhandles out ahead of a boundary approaching from the NE.
00Z NAM12 was most agressive with this showing highs pushing to
110! Perhaps this is some attempt at showing compressional
heating. This is ironic a bit as NAM12 was an outlier on the cold
side yesterday as it pulled the boundary more aggressively into
the area. While the NAM backed off on the boundaries progress,
convective outflow has given it a big boost across CEN KS and it
is still very possible, if not expected, that it will reach the OK
Panhandle in time to limit heating just enough to keep temps
below 105. That said temps there are very predicated on the
boundary timing and could easily swing 8-12 degrees one way or
another depending on how timing works out.
Gittinger
LONG TERM...Friday through Wednesday...
The heat wave is on for the Panhandles for at least a solid week
or so as high pressure over the desert southwest expands over
west Texas. High temperatures around 100 to 105 will be common
across most of the area through the extended. The warmest days
appear to be Saturday and Tuesday, which could bring temperatures
over 105 for a good portion of the area to around 110 for some
lucky locations (Palo Duro Canyon, Borger, Boys Ranch to name a
few).
There are a few things that could mess with the going forecast,
especially for the northern half of the combined Panhandles.
Several models do bring a weak frontal boundary associated with
a progressive northern plains shortwave into the far northern
zones Friday, then shift it even further south on Saturday. The
northeast to easterly low level flow and increased moisture behind
the boundary could keep temperatures several degrees cooler than
what the NBM is currently offering in the northern zones,
especially Saturday. Models have also increased PoPs Saturday
suggesting convection will occur along the boundary, which is not
out of the question given mid 60s dew points, upslope flow, and
perhaps even some weak height falls as the upper high starts
shifting west. The NAM is the most aggressive with convection
Saturday as it indicated some impressive convergence along the
boundary (near Canadian River Valley) along with increased low
level moisture and impressive MLCAPE north of the boundary.
On Sunday, the 500mb high retrogrades a bit more with the center
progged to move over the AZ/NM line and weaken some as a
stronger Pac NW trough digs across the Great Basin. This results
in northwest flow setting up across the Panhandles amidst some
pretty healthy low level theta-E fields. Given the pattern, PoPs
were increased some over the blend and will likely need to be
increased a lot more unless something changes with the synoptic
pattern. Also, ample deep layer shear mainly due to veering
hodographs could support a few supercell structures Sunday
evening, so severe weather is certainly a possibility.
For Monday through Wednesday, there is reasonable agreement in
model output suggesting Pac NW trough will swing across the
northern and central plains as upper high gets pushed east more
over the southern plains. Thus, hot conditions will likely remain
an issue through at least Wednesday. Slight PoPs offered by the
blend were kept Monday and Tuesday before northwest flow becomes
more zonal on Wednesday. Afternoon winds could be a bit more
breezy, especially Tuesday given stronger sfc lee troughing.
Ward
FIRE WEATHER...Saturday through Tuesday...
Some spotty elevated fire weather conditions will be possible
this weekend mainly due to hot conditions with very low relative
humidity values and drying fuels. More widespread elevated fire
weather conditions are possible Monday and especially Tuesday
as downslope winds are expected to pick up. This is contingent on
how much rain the area receives , as there are chances Saturday
through Tuesday.
&&
.AMA Watches/Warnings/Advisories...
TX...Heat Advisory until 9 PM CDT this evening for the following
zones: Armstrong...Carson...Deaf Smith...Hutchinson...
Oldham...Palo Duro Canyon...Potter...Randall...Roberts.
OK...None.
&&
23/2Hazardous Weather Outlook National Weather Service Amarillo TX 312 AM CDT Thu Jul 9 2020 OKZ001>003-TXZ001>020-317-092015- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 312 AM CDT Thu Jul 9 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Temperatures are expected to reach 105 to 106 degrees today across parts of the southwest and south central Texas Panhandle. Palo Duro Canyon may reach 109 degrees. A Heat Advisory has been issued for these areas through the afternoon. Isolated thunderstorms are possible in the far southeast Texas Panhandle late this afternoon into early evening. The chance for severe weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hot afternoon temperatures are expected through the period with temperatures approaching or exceeding daily record levels through early next week. Heat advisories may be required, especially on Saturday and Tuesday which are expected to be the hottest days of the period with highs of 105 to 110 degrees across much of the area. Isolated to scattered thunderstorms are possible Saturday through Tuesday across portions of the combined Panhandles. A few strong to severe storms are possible on Sunday. Hot temperatures, decreasing fuel moisture in the cured grasses and very low relative humidity may lead to elevated fire weather conditions over the weekend and into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908865.